Tennessee, 2012

Damaging Winds in Tennessee, July 5, 2012

July 5, 2012 · NWS HUN · 3 events in 1 county or zone

A cluster of strong to severe thunderstorms developed during the early evening hours and tracked southwestward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A cluster of strong to severe thunderstorms developed during the early evening hours and tracked southwestward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 5, 5:38 PM CST, 37 minutes earlier.

Area forecast discussion, Jul 5, 5:38 PM CST, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
638 PM CDT THU JUL 5 2012

.UPDATE...
FOR 00Z TAFS

&&

.DISCUSSION...
/ISSUED 241 PM CDT THU JUL 5 2012/
SHOWER AND THUNDERSTORM ACTIVITY WILL DIMINISH LATER THIS EVENING.
HOWEVER...ISOLATED TO SCATTERED STORMS WILL STILL BE POSSIBLE
THROUGH 8 OR 9 PM. MOST OF THIS ACTIVITY WILL SHIFT SOUTH OF THE
TENNESSEE RIVER AND REMAIN NEAR AND EAST OF INTERSTATE 65. SOME OF
THESE STORMS COULD CONTINUE TO BE SEVERE AND PRODUCE WIND GUSTS 60 TO
80 MPH...GIVEN STRONG FORECAST WINDEX VALUES. EXPECT SOME PATCHY
LIGHT FOG TO DEVELOP IN AREAS THAT RECEIVE HEAVIER RAINFALL...BUT
WILL LEAVE OUT OF GRIDS DUE TO LIMITED COVERAGE OF CONVECTION THAT
IS EXPECTED.

MODELS ARE IN GOOD AGREEMENT THAT SEVERAL WEAK BOUNDARIES WILL PUSH
SOUTHEAST THROUGH NORTHWESTERLY FLOW AND ACROSS THE TENNESSEE VALLEY
AND NORTHERN ALABAMA THROUGH SATURDAY. RIGHT NOW THE BETTER CHANCE
OF SHOWERS AND STORMS AFTER TONIGHT APPEARS TO BE FRIDAY INTO FRIDAY
EVENING. RIGHT NOW...WE THINK THIS WILL KEEP HIGH TEMPERATURES A
LITTLE COOLER...IN THE MID TO UPPER 90S. THIS SHOULD KEEP A HEAT
ADVISORY A BAY ON FRIDAY...BUT THIS WILL NEED TO BE MONITORED CLOSELY
IN CASE LESS CONVECTION OCCURS.

CONVECTION SHOULD BE A LITTLE LESS WIDESPREAD ON SATURDAY...AND AS A
RESULT TEMPERATURES COULD AGAIN CLIMB TO 100 DEGREES WEST OF A
HUNTSVILLE TO CULLMAN LINE. A HEAT ADVISORY LOOKS VERY POSSIBLE.
HOWEVER ISOLATED TO WIDELY SCATTERED CONVECTION COULD GIVE SOME
LOCALIZED RELIEF.  SEVERE MICROBUST POTENTIAL WILL REMAIN IN PLACE
WITH ANY CONVECTION FRIDAY AND SATURDAY AFTERNOON/EVENING...ALONG
WITH HEAVY DOWNPOURS AND FREQUENT LIGHTNING.

THE REAL BREAK TO THE HEAT LOOKS LIKE IT WILL COME EARLY NEXT
WEEK...AS A STRONGER FRONTAL BOUNDARY APPROACHES THE TENNESSEE
VALLEY. STRONGER SHEAR AND FORCING WITH THIS FRONT...SHOULD CAUSE
MORE WIDESPREAD SHOWER AND STORM ACTIVITY TO DEVELOP. THIS ACTIVITY
SHOULD CONTINUE THROUGH THE END OF THE WEEK...AS THE FRONTAL BOUNDARY
STALLS SOMEWHERE BETWEEN NASHVILLE AND CENTRAL AL. DUE TO CLOUD
COVER...CONVECTION...AND FRONTAL BOUNDARY INFLUENCES...HIGHS SHOULD
DROP TO NEAR NORMAL LEVELS AS A RESULT WITH HIGHS IN THE UPPER 80S
TO LOWER 90S AND LOWS IN THE UPPER 60S. FINALLY...A TRUE A BREAK IN
SIGHT FROM THE HEAT.

KTW

&&

.AVIATION...FOR 00Z TAFS...

MORE CONFIDENT A STORM COULD COME WITHIN THE VICINITY OF KHSV THROUGH
06/03Z...SO INCLUDED A VCTS FROM 06/01Z TO 06/03Z. KMSL LOOKS MORE
DOUBTFULL. VFR CONDITIONS ARE EXPECTED THROUGH MIDNIGHT...BEFORE
VSBYS WILL LIKELY DROP AS FOG DEVELOPS TOWARDS DAYBREAK DUE TO
PREVIOUS RAINFALL AT BOTH KHSV AND KMSL THIS AFTERNOON AND EVENING.
DROPPED VSBYS AT BOTH LOCATIONS TO MVFR CRITERIA DURING THIS TIME.
FUTURE SHIFTS MAY NEED TO ADD TSRA IN FOR FRIDAY...BUT AT THIS TIME
COVERAGE IS TOO UNCERTAIN TO ADD.

KTW

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 5, 5:30 PM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
630 PM CDT THU JUL 5 2012

ALZ001>010-016-TNZ076-096-097-060730-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
630 PM CDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS WILL PERSIST ACROSS THE TENNESSEE
VALLEY THROUGH THE EVENING HOURS. A FEW STORMS WILL REACH STRONG TO
MARGINALLY SEVERE LIMITS WITH THE PRIMARY THREATS BEING DAMAGING
WIND GUSTS TO AROUND 60 MPH AND HAIL TO THE SIZE OF QUARTERS. IN
ADDITION...THE SLOW SOUTHWARD PROGRESSION AND ROBUST NATURE OF ANY
DEVELOPING STORMS WILL RESULT IN LOCALLY HEAVY RAINFALL AND FREQUENT
CLOUD TO GROUND LIGHTNING. ANY STRONGER STORMS SHOULD DIMINISH BY
LATE EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH
SUNDAY...MAINLY IN THE AFTERNOON AND EVENING HOURS. A FEW STORMS MAY
BE STRONG TO SEVERE...WITH DAMAGING WINDS...LOCALLY HEAVY
RAINFALL...AND FREQUENT LIGHTNING.

AN APPROACHING COLD FRONT WILL INCREASE THE CHANCES FOR MORE
WIDESPREAD COVERAGE OF THUNDERSTORMS ON MONDAY THROUGH WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THROUGH THIS EVENING. PLEASE FORWARD ANY REPORTS OF DAMAGE
OR HEAVY RAINFALL TO THE NATIONAL WEATHER SERVICE OFFICE IN
HUNTSVILLE...OR YOUR LOCAL EMERGENCY MANAGEMENT AGENCY.

In the hours before

Local storm report, Jul 5, 5:01 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
601 PM CDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             5 NNW HUNTSVILLE        34.77N 86.65W
07/05/2012  E1.00 INCH       MADISON            AL   PUBLIC

            QUARTER SIZE HAIL WAS REPORTED

&&

KWEBER
Special weather statement, Jul 5, 5:10 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
610 PM CDT THU JUL 5 2012

TNZ096-060000-
LINCOLN-
610 PM CDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN COUNTY UNTIL 700 PM
CDT...

AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HOWELL...OR 7 MILES NORTHWEST OF
FAYETTEVILLE...MOVING SOUTHWEST AT 10 MPH.

PENNY SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BOONSHILL...FAYETTEVILLE.
  HARMS.
  CAMARGO...COLDWATER.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3529 8648 3499 8659 3499 8661 3507 8684
      3513 8684 3526 8675 3531 8668 3533 8661
TIME...MOT...LOC 2311Z 023DEG 8KT 3524 8663

SS
Special weather statement, Jul 5, 5:30 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
630 PM CDT THU JUL 5 2012

TNZ097-060015-
FRANKLIN-
630 PM CDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 715 PM
CDT...

AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COWAN...OR 8 MILES EAST OF WINCHESTER...
MOVING SOUTH AT 10 MPH.

PENNY SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  COWAN.
  SHERWOOD.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3524 8587 3522 8586 3507 8586 3500 8587
      3499 8610 3499 8618 3528 8603
TIME...MOT...LOC 2330Z 017DEG 8KT 3516 8596

SS
Special weather statement, Jul 5, 6:01 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
701 PM CDT THU JUL 5 2012

ALZ009-010-TNZ097-060115-
JACKSON-DEKALB-FRANKLIN TN-
INCLUDING THE CITIES OF...SCOTTSBORO...FORT PAYNE...WINCHESTER
701 PM CDT THU JUL 5 2012

...GUSTY OUTFLOW WINDS TO IMPACT THE AREA THROUGH 8 PM...

A SOUTHWEST MOVING OUTFLOW BOUNDARY FROM EARLIER THUNDERSTORM
ACTIVITY WILL SWEEP ACROSS PORTIONS OF JACKSON AND DEKALB COUNTIES IN
ALABAMA AND FRANKLIN COUNTY IN SOUTHERN TENNESSEE THROUGH 8 PM.
BRIEF WIND GUSTS TO 50 MPH ARE POSSIBLE.

THESE WINDS WILL BE CAPABLE OF SNAPPING TREE LIMBS AND POSSIBLE
KNOCKING DOWN SMALL...SHALLOW ROOTED TREES AND DAMAGING POWER LINES.
IF THREATENING WEATHER APPROACHES...SEEK SHELTER IMMEDIATELY.
Special weather statement, Jul 5, 6:04 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
704 PM CDT THU JUL 5 2012

ALZ009-010-TNZ097-060130-
JACKSON-DEKALB-FRANKLIN TN-
INCLUDING THE CITIES OF...SCOTTSBORO...FORT PAYNE...WINCHESTER
704 PM CDT THU JUL 5 2012

...GUSTY OUTFLOW WINDS TO IMPACT THE AREA THROUGH 8 PM...

A SOUTHWEST MOVING OUTFLOW BOUNDARY FROM EARLIER THUNDERSTORM
ACTIVITY WILL SWEEP ACROSS PORTIONS OF JACKSON AND DEKALB COUNTIES IN
ALABAMA AND FRANKLIN COUNTY IN SOUTHERN TENNESSEE THROUGH 8 PM.
BRIEF WIND GUSTS TO 50 MPH ARE POSSIBLE.

THESE WINDS WILL BE CAPABLE OF SNAPPING TREE LIMBS AND POSSIBLY
KNOCKING DOWN SMALL...SHALLOW ROOTED TREES AND DAMAGING POWER LINES.
IF THREATENING WEATHER APPROACHES...SEEK SHELTER IMMEDIATELY.
Local storm report, Jul 5, 6:14 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
714 PM CDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     2 W KILLEN              34.86N 87.57W
07/05/2012                   LAUDERDALE         AL   EMERGENCY MNGR

            TREES WERE BLOWN DOWN AND A MARINA COLLAPSED.

&&

KWEBER

The radar

The Northeast Alabama radar (KHTX), 33 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 5, 6:15 PM CST to 6:18 PM CST
Where
Franklin County, 0.56 mi E of Sewanee
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
35.200, -85.920

Thunderstorm winds knocked at least 8 trees down and caused a power outage. Time estimated by radar.

Thunderstorm Wind, Franklin

When
July 5, 6:20 PM CST to 6:23 PM CST
Where
Franklin County, Cowan
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
35.170, -86.020

Several trees and limbs were knocked down in Cowan.

Thunderstorm Wind, Franklin

When
July 5, 6:20 PM CST to 6:23 PM CST
Where
Franklin County, 0.89 mi NE of Winchester
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.190, -86.110

Trees and limbs were knocked down around Winchester. Time estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403548, 403551, 403552.